Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

August 18, 2021

NWS Flagstaff, AZ issued this special weather statement at Aug 18, 2021, 10:37 AM MST. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 10:37 AM MST (17:37 UTC)
Expired
Aug 18, 2021, 11:15 AM MST
In force
38 min
Issued by
NWS Flagstaff, AZ
Hail
0.50 in
Wind
40

The radar

The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS85 KFGZ 181737
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
1037 AM MST Wed Aug 18 2021
 
AZZ008-015-016-037-038-181815-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
1037 AM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of I-17 south of Munds 
Park through 1115 AM MST...

At 1035 AM MST, Doppler radar was tracking a strong thunderstorm near
Village At Oak Creek, or 7 miles southeast of Sedona, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.

This includes Interstate 17 between mile markers 304 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3472 11167 3476 11175 3483 11176 3497 11159
      3481 11145
TIME...MOT...LOC 1735Z 234DEG 8KT 3480 11168 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

EL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:55 AM MST, 7 hours 42 minutes earlier.

Area forecast discussion, Aug 18, 2:55 AM MST, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
255 AM MST Wed Aug 18 2021

.SYNOPSIS...Scattered showers and thunderstorms develop this
morning south of I-40, then becoming more widespread during the
afternoon and evening across northern Arizona. Flash flooding will
be possible in areas of heavy rainfall. Drier conditions are
expected Thursday through the weekend. Cooler temperatures are
also expected through the rest of the week.

&&

.DISCUSSION...A few isolated showers have begun to develop over
the lower elevations south of the Mogollon Rim. This activity is
expected to continue to increase in coverage through this
morning. Heavy rainfall is expected to lead to a few localized
areas of flash flooding this morning over Gila County. Showers and
thunderstorms are expected to increase in coverage this afternoon
and into the evening, especially for areas along and north of the
Mogollon Rim. With increased moisture in place once again and
many areas saturated from heavy rainfall yesterday, an enhanced
threat of flash flooding remains over portions of central and
northwester Arizona. The Flash Flood Watch has been extended as a
result to include areas along the Mogollon Rim northwestward into
the Coconino and Kaibab Plateau where HREF guidance continues to
indicate the greatest potential for heavy rainfall. While flash
flooding will be the primary threat this afternoon, a few strong
to severe storms are also possible with the potential to produce
large hail and damaging winds.

Longwave trough continues to move into the Intermountain West
today, with the center of the trough passing over Utah during the
day Thursday. Breezy and cooler conditions are expected as a
result today and again on Thursday. As the trough passes to the
north, the monsoonal moisture in place gets swept away with dryer
conditions expected in its wake Thursday and into the weekend.
Shower and thunderstorm chances do remain over mainly in the high
terrain of far northern Arizona near the Utah border Thursday and
Friday.

Dry conditions remain over much of the areas through the weekend.
Though temperatures begin to warm slightly each day as heights
rise from a ridge gradually building in from the east. Monsoonal
moisture does begin to creep back into Arizona, especially over
the eastern portions of the state, towards the first half of next
week as the ridge builds. However, confidence in any widespread
coverage of showers and thunderstorms is low at this point.

&&

.AVIATION...For the 12Z package...MVFR ceilings this morning near
and along the Mogollon Rim should dissipate after 14-15Z. Showers
are expected to develop across central Arizona and spread north
through the morning hours. More widespread showers and storms will
develop area wide after 18Z. Isolated IFR in heavier storms with
hail and gusty winds also possible. Outside of storm activity,
mainly VFR conditions and southwest winds around 10-15 kts with
gusts around 25 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected again today. Large hail, localized flash flooding, and
very gusty outflow winds will be the main hazards. Winds will also
become breezy out of the southwest today with afternoon gusts around
30 mph. Much drier conditions are forecast Thursday with a continued
chance for storms along the far northern zones.

Friday through Sunday...Drier weather is expected through the
weekend, with below normal temperatures and breezy southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening FOR AZZ004>007-009-012-
015-016-018-038.

&&

PUBLIC...Humphreys
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 18, 9:19 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
919 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      MT. ELDEN ESTATES AT LA 35.24N 111.64W
08/17/2021                   COCONINO           AZ   COUNTY OFFICIAL

            TREES, LOGS, AND OTHER DEBRIS ARE NOW IN THE
            FLOW, WATER IS APPROXIMATELY 60-70’ WIDE
            OVERTOPPING THE ROAD, AND DEPTH IS ABOUT 2.5
            - 3 FEET.

&&

TM
Local storm report, Aug 18, 9:21 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
921 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      LINDA VISTA DRIVE       35.22N 111.62W
08/17/2021                   COCONINO           AZ   COUNTY OFFICIAL

            WATER HAS OVERTOPPED ROADWAY WITH DEBRIS.

&&

TM
Local storm report, Aug 18, 9:23 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
923 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      DORTHA AVE.             35.22N 111.62W
08/17/2021                   COCONINO           AZ   COUNTY OFFICIAL

            WATER HAS OVERTOPPED THE BARRIERS AND
            OVERTOPPED THE ROADS WITH GREATER THAN 1.5
            FEET WATER DEPTH.

&&

TM
Local storm report, Aug 18, 9:27 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
927 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      CEDAR AVE. AND WEST ST. 35.22N 111.62W
08/17/2021                   COCONINO           AZ   COUNTY OFFICIAL

            SIGNIFICANT FLOODING NEAR SAFEWAY. CEDAR
            AVE. CLOSED BY THE CITY OF FLAGSTAFF.

&&

TM
Local storm report, Aug 18, 10:08 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1008 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 NW LEES FERRY         36.87N 111.59W
08/18/2021                   COCONINO           AZ   MESONET

            USGS GAGE FOR THE PARIA RIVER AT LEES FERRY
            INDICATED A 4 FT. RISE BETWEEN 6AM-7AM.

&&

TM
Special weather statement, Aug 18, 10:37 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1037 AM MST Wed Aug 18 2021

AZZ008-015-016-037-038-181815-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
1037 AM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of I-17 south of Munds
Park through 1115 AM MST...

At 1035 AM MST, Doppler radar was tracking a strong thunderstorm near
Village At Oak Creek, or 7 miles southeast of Sedona, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.

This includes Interstate 17 between mile markers 304 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3472 11167 3476 11175 3483 11176 3497 11159
      3481 11145
TIME...MOT...LOC 1735Z 234DEG 8KT 3480 11168

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:02 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 6:23 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Aug 17, 8:30 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Aug 17, 8:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 17, 9:07 PM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai26 hr
Aug 17, 10:42 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino11 hr
Aug 18, 8:43 AM MSTSpecial Weather StatementFGZ47 min
Aug 18, 9:29 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 18, 9:44 AM MSTFlash Flood Warning Considerable damage threatFGZGila7 hr
Aug 18, 10:47 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 11:11 AM MSTSpecial Weather StatementFGZ34 min
Aug 18, 11:54 AM MSTSpecial Weather StatementFGZ36 min
Aug 18, 12:01 PM MSTSpecial Weather StatementFGZ44 min
Aug 18, 12:07 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 18, 12:24 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 12:31 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 12:51 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai4 hr
Aug 18, 1:05 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai40 min
Aug 18, 1:09 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 18, 1:37 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 18, 1:47 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino118 min
Aug 18, 2:19 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 18, 2:44 PM MSTSpecial Weather StatementFGZYavapai31 min
Aug 18, 2:52 PM MSTFlash Flood WarningFGZNavajo3 hr
Aug 18, 3:32 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 18, 3:45 PM MSTSpecial Weather StatementFGZ30 min
Aug 18, 4:12 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.